Texas, 2019

High Wind in Texas, December 8, 2019

December 8, 2019 · NWS MAF · 2 events in 2 counties and zones

S. and South Plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level jet dropped down into the southwestern U.S. and South Plains. Strong winds from the jet stream mixed down into the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 8, 2:50 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 8, 2:50 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 AM CST Sun Dec 8 2019

.DISCUSSION...
Water Vapor imagery show the upper-level jet from SOCAL east to the
4-Corners region with an expansive area of clouds. Today high temps
will be well above normal with mid/upper 70s forecast. In response
to increased westerly winds a mtn wave will strengthen across the
GDP Mtns resulting in high winds. As such we will upgrade to a
high wind warning and extend it out until Mon 09Z. On Monday big
changes are expected with the onset of precip, especially after
18Z, and the passage of a cold front. High temps will be about 15
degrees cooler on Mon. By 06Z/Tue the open positively tilted mid-
level trof will be moving ese into the wrn CWFA with a 110kt 300mb
jet e of the trof axis resulting in widespread modest, but deep
lift. Around 06Z/Tue (if not a little earlier) there is good
agreement that a large precip shield will extend from the Trans
Pecos into the PB warranting categorical PoPs. As said trof moves
across the area the column will cool with a 500mb cold pocket of -23C.
Models have trended toward a warmer low-level thermal profile
thus further minimizing the window for a transition to SN across
SE NM/PB. As it is now the GFS does favor high elevation SN in the
GDP Mtns (7000 ft) 09Z-12Z/Tue and a RN/SN mix from SE NM
extending e across the PB n of I-20. Fcst sounding INVOF Lamesa do
show some room for wet bulb cooling supporting a change over to
SN 12Z-15Z/Tue across the nrn PB. ATTP snow amounts up to around
1" are appropriate with some indications of wrap around
-SHSN/-SHRA. Even with the slower trof passage of the ECMWF most
all precip will have exited shortly after 18Z/Tue. Clouds will
linger most of Tue PM making for a cold day, highs 45-50 most
areas. A dry trof will pass Thur serving to keep cool temps in
place. Warmer Fri, but models differ in amplitude of flow Sat
which will determine the timing of next front Sat or Sun.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  52  62  31 /   0   0  40  80
Carlsbad                       74  50  60  34 /   0   0  40  60
Dryden                         81  52  76  42 /   0   0  20  90
Fort Stockton                  81  53  65  35 /   0   0  50  80
Guadalupe Pass                 64  46  51  33 /   0  10  60  60
Hobbs                          73  48  57  30 /   0   0  40  60
Marfa                          75  44  61  34 /   0   0  60  70
Midland Intl Airport           77  54  62  33 /   0   0  50  80
Odessa                         77  53  62  33 /   0   0  50  80
Wink                           79  50  62  33 /   0   0  50  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM this morning to 2 AM MST Monday for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 8 AM this morning to 2 AM MST Monday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&
Hazardous weather outlook, Dec 8, 2:47 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
247 AM CST Sun Dec 8 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-090900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
247 AM CST Sun Dec 8 2019 /147 AM MST Sun Dec 8 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains from this morning through late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is potential for accumulating snow across the higher elevations
of the Guadalupe Mountains and portions of Southeast New Mexico and
the northern Permian Basin late Monday night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 8, 4:38 AM CST to 2:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
December 8, 11:51 AM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865634, 865635.